Thunderstorm Wind, Gibson
- When
- April 5, 3:10 PM CST
- Where
- Gibson County, Owensville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.270, -87.680
Trees and power lines were down across roads.
A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak tracked into the Lower Ohio Valley during the afternoon. A deepening surface low moved across central Illinois into Indiana, with a cold front trailing south-southwest into central Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak tracked into the Lower Ohio Valley during the afternoon. A deepening surface low moved across central Illinois into Indiana, with a cold front trailing south-southwest into central Arkansas. Low level moisture increased in the warm sector, and along with surface heating, mixed layer capes rose to near 1000 joules per kilogram. Isolated severe thunderstorms developed ahead of the cold front and tracked rapidly east-northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 2:30 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT SUN APR 5 2009
.DISCUSSION...
A MORE DETAILED FORECAST DISCUSSION WILL FOLLOW WITHIN THE
HOUR...BUT FOR NOW THE MAIN STORIES WILL BE THE ONGOING STRONG TO
SEVERE CONVECTTIVE ACTIVITY MOVING THROUGH THE WFO PAH FORECAST
AREA AT THIS TIME AND THE ISSUANCE OF A FREEZE WATCH FOR TUESDAY
AND WEDNESDAY NIGHT.
THE FREEZE WATCH PRODUCT SHOULD BE OUT AROUND 430 PM CDT.
&&
.AVIATION...
/RETRANSMISSION FROM 1250 PM CDT SUN APR 5 2009 DISCUSSION/
COLD FRONT WILL BE CROSSING THE AREA FROM WEST TO EAST BETWEEN
NOW AND 00Z OR SO WITH WINDS SHIFTING TO THE WEST AND VEERING
NORTHWEST BEHIND IT. BROKEN LINE OF THUNDERSTORMS DEVELOPING JUST
EAST OF THE MISSISSIPPI RIVER WILL CONTINUE TO MOVE EASTWARD AS
QUICKLY AS 60KTS WITH MVFR CIGS AND PERIODS OF MVFR VSBYS. DRYSLOT
BEHIND THE FRONT WILL ALLOW FOR A PERIOD OF CLEARING BEFORE
WRAPAROUND MOISTURE BRINGS CIGS QUICKLY DOWN INTO THE 1500-2500FT
RANGE...LOWEST DURING THE EARLY MORNING MONDAY. ALONG WITH THAT
WILL BE RAIN AND WET SNOW SHOWERS...COULD BE SOME PERIODS OF MVFR
VSBY AS WELL BUT AM NOT CONFIDENT ENOUGH TO ENTER INTO TAFS AT
THIS POINT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
SMITH/ADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1010 AM CDT SUN APR 5 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1010 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE OUTLOOK AREA TODAY. DURING THE MORNING HOURS...THE MAIN HAZARD WITH ANY STRONG TO SEVERE STORMS WILL BE HAIL...MAINLY ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. LATER TODAY...FROM AROUND NOON AND THROUGH THE REST OF THE AFTERNOON HOURS...THE FOCUS FOR SEVERE STORM POTENTIAL CAN BE EXPECTED ALONG AND EAST OF INTERSTATE 55...INCLUDING MUCH OF SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING WIND THIS AFTERNOON. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP TO 50 MPH. AT THAT TIME...STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100 KNOTS ARE FORECAST TO MOVE NORTHEAST INTO THE OUTLOOK AREA DURING THE AFTERNOON. DAYTIME HIGHS WILL RANGE FROM THE UPPER 60S TO MID 70S...WITH SURFACE DEW POINTS RISING WELL INTO THE 50S. THIS COUPLED WITH COLDER AIR ALOFT IN RESPONSE TO AN UPPER TROUGH MOVING ACROSS THE REGION...MEANS IT WILL BECOME INCREASINGLY UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS OF THE ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL WITH WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED STORM MODE WILL LIKELY IN THE FORM OF A SQUALL LINE WITH EMBEDDED BOW ECHOES. SUPERCELL DEVELOPMENT...CAPABLE OF GENERATING A BRIEF TORNADO...CANNOT BE RULED OUT. AT THIS TIME...THE BEST POTENTIAL FOR ANY TORNADIC DEVELOPMENT WILL BE ACROSS SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY...EAST OF THE LAND BETWEEN THE LAKES. ALL OF THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY BY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND WEDNESDAY MORNING. AGRICULTURAL INTERESTS MAY NEED TO CHECK THEIR PLANS IN ORDER TO MITIGATE ANY CROP DAMAGE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS MORNING AND INTO THE AFTERNOON HOURS. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL WOODLAWN 38.33N 89.04W
04/05/2009 M0.75 INCH JEFFERSON IL TRAINED SPOTTER
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL HICKMAN 36.56N 89.19W
04/05/2009 M1.00 INCH FULTON KY LAW ENFORCEMENT
QUARTER SIZE HAIL FOR ABOUT 5 MINUTES.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 131 PM CDT SUN APR 5 2009 ILZ075-080-081-084-085-088-089-092-093-KYZ001>004-MOZ076-086-087- 100-107>112-114-060000- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON- ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-PERRY MO- BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD- SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE... WEST FRANKFORT...CARBONDALE...HERRIN...JONESBORO...VIENNA... CAIRO...MOUND CITY...HICKMAN...CLINTON...BARDWELL...WICKLIFFE... PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT... VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON... CHARLESTON...NEW MADRID 131 PM CDT SUN APR 5 2009 ...WIND GUSTS 30 TO 40 MPH EXPECTED BEHIND THE LINE OF THUNDERSTORMS THIS AFTERNOON... FOR THOSE LIVING IN OR PLANNING TRAVEL THROUGH SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND EXTREME SOUTHWEST KENTUCKY THIS AFTERNOON...BE PREPARED FOR GUSTY SOUTHWEST AND WEST WINDS BETWEEN 30 AND 40 MPH. THESE WINDS ARE ASSOCIATED WITH AN INTENSE AREA OF LOW PRESSURE THAT WAS CENTERED OVER NORTHEAST MISSOURI EARLY THIS AFTERNOON. THE MOST AFFECTED AREA FROM THE WINDS WILL BE ALONG AND WEST OF INTERSTATE 57 IN SOUTHERN ILLINOIS AND ALONG AND WEST OF THE MISSISSIPPI RIVER CONNECTING WESTERN KENTUCKY AND SOUTHEAST MISSOURI. DRIVERS OF HIGH PROFILE VEHICLES...SUCH AS TRACTOR TRAILER TRUCKS AND RECREATIONAL VEHICLES...WILL ENCOUNTER DIFFICULTY IN STEERING THEIR VEHICLES. IF IT BECOMES TOO DIFFICULT FOR YOU TO CONTROL YOUR VEHICLE...PULL OVER TO A REST AREA AND WAIT OUT THE STRONG WINDS. ANY LOOSE OUTDOOR OBJECTS...AS WELL AS ANY REMAINING TREE LIMBS DAMAGED BY THE ICE STORM THIS PAST WINTER...MAY BE TOSSED AROUND OR FALL TO THE GROUND. THESE WINDS WILL GRADUALLY DROP TO OR BELOW 30 MPH LATER THIS EVENING. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL LYNN GROVE 36.59N 88.44W
04/05/2009 M0.88 INCH CALLOWAY KY TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL MURRAY 36.61N 88.32W
04/05/2009 M0.75 INCH CALLOWAY KY TRAINED SPOTTER
PENNY SIZE HAIL REPORTED NEAR MURRAY STATE UNIVERSITY.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CDT SUN APR 5 2009 KYZ008-009-012-013-017-051945- CALDWELL-CHRISTIAN-MARSHALL-TRIGG-CALLOWAY- INCLUDING THE CITIES OF...CADIZ 220 PM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND STRONG WINDS 40 TO 50 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF AURORA...MOVING NORTHEAST AT 65 MPH. THE STORM WILL IMPACT COMMUNITIES FROM CANTON TO CADIZ THROUGH 245 PM. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Evansville,IN radar (KVWX), 4 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and power lines were down across roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159870, 159859.